Road and parking lot construction in Madison, Wis. may result in travel delays and route changes to UW Health clinic and hospital locations. Please plan accordingly.Read more
Many chemotherapy drugs and cancer treatments cause hair loss. Chemotherapy works by killing fast growing cancer cells. It also affects some fast growing normal cells such as hair, skin, and intestinal cells. Ask your doctor or nurse if the treatment you are getting is likely to cause hair loss. Some treatments can cause loss of hair from places other than your head. You may lose hair from your eyebrows, eyelashes, underarms, and pubic hair.
When will I lose my hair?
Hair loss can begin as early as the second or third week after the first treatment. Hair loss can be sudden or slow. You may lose some or all of your hair, or it may just become thin. Your hair will not fall out all at once. It most often falls out in clumps. Rather than lose their hair slowly, some people decide to cut their hair shorter or to shave their heads as they begin treatment.
Will my hair grow back?
Yes, the hair loss from cancer treatment is most likely temporary. Hair can grow back 3-6 months after your last treatment. Your hair may grow back a different color or texture. Your hair may be dyed once it grows back, but be cautious, as your scalp may be more sensitive after treatment.
What can I do before or while my hair grows back?
While you are waiting for your hair to grow back, you may choose to use wigs, turbans, scarves, or caps to cover your head. If you know your hair is going to fall out, you may want to plan ahead and get a wig that matches your current style or color. While you are going through hair loss, you will want to avoid dyes and permanents, which can be too harsh for your scalp. You may need to switch to gentle shampoos. Use sunscreen (PABA free) and a head cover to protect your head from the sun.